Global Optimality Conditions and Optimization Methods for Quadratic Knapsack Problems

  • Z. Y. WuEmail author
  • Y. J. Yang
  • F. S. Bai
  • M. Mammadov


The quadratic knapsack problem (QKP) maximizes a quadratic objective function subject to a binary and linear capacity constraint. Due to its simple structure and challenging difficulty, it has been studied intensively during the last two decades. This paper first presents some global optimality conditions for (QKP), which include necessary conditions and sufficient conditions. Then a local optimization method for (QKP) is developed using the necessary global optimality condition. Finally a global optimization method for (QKP) is proposed based on the sufficient global optimality condition, the local optimization method and an auxiliary function. Several numerical examples are given to illustrate the efficiency of the presented optimization methods.


Quadratic knapsack problem Global optimality conditions Local optimization method Global optimization method 


  1. 1.
    Gallo, G., Hammer, P.L., Simeone, B.: Quadratic knapsack problems. Math. Program. 12, 132–149 (1980) MathSciNetzbMATHGoogle Scholar
  2. 2.
    Pisinger, D.: The quadratic knapsack problem—a survey. Discrete Appl. Math. 155, 623–648 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Witzgall, C.: Mathematical methods of site selection for electronic message system (EMS). Technical Report, NBS Internal Report (1975) Google Scholar
  4. 4.
    Rhys, J.: A selection problem of shared fixed costs and network flows. Manag. Sci. 17, 200–207 (1970) zbMATHCrossRefGoogle Scholar
  5. 5.
    Johnson, E., Mehrotra, A., Nemhauser, G.: Min-cut clustering. Math. Program. 62, 133–152 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Billionnet, A., Faye, A., Soutif, E.: A new upper bound for the 0-1 quadratic knapsack problem. Eur. J. Oper. Res. 112, 664–672 (1999) zbMATHCrossRefGoogle Scholar
  7. 7.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Berlin (2004) zbMATHGoogle Scholar
  8. 8.
    Martello, S., Toth, P.: Knapsack Problems: Algorithms and Computer Implementations. Wiley, New York (1990) zbMATHGoogle Scholar
  9. 9.
    Pisinger, D., Toth, P.: Knapsack problems. In: Du, D., Pardalos, P. (eds.) Handbook of Combinatorial Optimization, pp. 1–89. Kluwer Academic, Dordrecht (1998) Google Scholar
  10. 10.
    Billionnet, A., Soutif, E.: An exact method based on Lagrangian decomposition for the 0-1 quadratic knapsack problem. Eur. J. Oper. Res. 157, 565–575 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Gallo, G., Simeone, B.: On the supermodular knapsack problems. Math. Program. 45, 295–309 (1988) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hammer, P.L., Rader, D.J.: Efficient methods for solving quadratic 0-1 knapsack problems. Inf. Syst. Oper. Res. 35, 170–182 (1997) zbMATHGoogle Scholar
  13. 13.
    Michelon, P., Veilleux, L.: Lagrangean methods for the 0-1 quadratic knapsack problem. Eur. J. Oper. Res. 92, 326–341 (1996) zbMATHCrossRefGoogle Scholar
  14. 14.
    Xie, X.F., Liu, J.M.: A mini-swarm for the quadratic knapsack problem. In: IEEE Swarm Intelligence Symposium (SIS), Honolulu, HI, USA, pp. 190–197 (2007) CrossRefGoogle Scholar
  15. 15.
    Caprara, A., Pisinger, D., Toth, P.: Exact solution of the quadratic knapsack problem. INFORMS J. Comput. 11, 125–137 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Billionnet, A., Calmels, F.: Linear programming for the 0-1 quadratic knapsack problem. Eur. J. Oper. Res. 92, 310–325 (1996) zbMATHCrossRefGoogle Scholar
  17. 17.
    Helmberg, C., Rendl, F., Weismantel, R.: Quadratic knapsack relaxations using cutting planes and semidefinite programming. In: Cunningham, W., McCormick, S., Queyranne, M. (eds.) Proceedings of the Fifth IPCO Conference. Lecture Notes in Computer Science, vol. 1084, pp. 175–189. Springer, Berlin (1996) Google Scholar
  18. 18.
    Rader, D.J., Woeginger, G.J.: The quadratic {0,1} knapsack problem with series-parallel support. Oper. Res. Lett. 30, 159–166 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Beck, A., Teboulle, M.: Global optimality conditions for quadratic optimization problems with binary constraints. SIAM J. Optim. 11, 179–188 (2000) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Jeyakumar, V., Rubinov, A.M., Wu, Z.Y.: Sufficient global optimality conditions for non-convex quadratic optimization problems with box constraints. J. Glob. Optim. 36, 471–481 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Pinar, M.C.: Sufficient global optimality conditions for bivalent quadratic optimization. J. Optim. Theory Appl. 122, 443–440 (2004) MathSciNetCrossRefGoogle Scholar
  22. 22.
    Floudas, C.A., Pardalos, P.M., Adjiman, C.S., Esposito, W.R., Gumus, Z.H., Harding, S.T., Klepeis, J.L., Meyer, C.A., Schweiger, C.A.: Handbook of Test Problems in Local and Global Optimization. Kluwer Academic, Dordrecht (1999) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Z. Y. Wu
    • 1
    Email author
  • Y. J. Yang
    • 2
  • F. S. Bai
    • 1
  • M. Mammadov
    • 1
  1. 1.School of Information Technology and Mathematical SciencesUniversity of BallaratBallaratAustralia
  2. 2.Department of MathematicsShanghai UniversityShanghaiChina

Personalised recommendations